Alert archive / Illinois / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 72, NWS Lincoln, IL

May 2, 2024Fulton County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 2, 2024, 4:57 PM CDT for Fulton County, Illinois. It was in force for 33 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 2, 2024, 4:57 PM CDT (21:57 UTC)
Expired
May 2, 2024, 5:30 PM CDT
In force
33 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.75 in
Wind
60.0 mph

County Fulton County, IL

The radar

The Lincoln radar (KILX), 96 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 5:05 PM CDTHAIL 1Ipava, ILQuarter size and larger.
May 2, 5:10 PM CDTTSTM WND DMGSmithfield, ILPower poles down south of Smithfield.
May 2, 5:12 PM CDTHAIL 1.75Ipava, ILRelayed by county EM.
May 2, 5:25 PM CDTTSTM WND DMG1 Nw Table Grove, ILPower poles and trees down along US-136.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.0 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2024-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2024-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 349 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2238 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
349 m²/s²
0-3 km storm-relative helicity
428 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

886 
WUUS53 KILX 022157
SVRILX
ILC057-022230-
/O.NEW.KILX.SV.W.0072.240502T2157Z-240502T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
457 PM CDT Thu May 2 2024

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Northern Fulton County in west central Illinois...

* Until 530 PM CDT.

* At 457 PM CDT, a severe thunderstorm was located near Ipava, or 13
  miles west of Lewistown, moving northeast at 35 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Law enforcement. At 456 PM, law enforcement reported golf 
           ball size hail in Table Grove.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Ipava around 500 PM CDT.
  Cuba around 515 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4068 9045 4071 9044 4053 8995 4027 9040
      4032 9045
TIME...MOT...LOC 2157Z 226DEG 31KT 4037 9041 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Bumgardner
3 follow-up statements
495 
WWUS53 KILX 022210
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
510 PM CDT Thu May 2 2024

ILC057-022230-
/O.CON.KILX.SV.W.0072.000000T0000Z-240502T2230Z/
Fulton-
510 PM CDT Thu May 2 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHERN FULTON COUNTY...

At 510 PM CDT, a severe thunderstorm was located near Ipava, or 9
miles west of Lewistown, moving northeast at 30 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe storm will be near...
  Cuba around 520 PM CDT.

Other locations impacted by this severe thunderstorm include Bryant,
Smithfield, Marietta, Fiatt, Bernadotte, Ellisville, and Dunfermline.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4031 9033 4042 9045 4054 9045 4069 9039
      4053 8995
TIME...MOT...LOC 2210Z 220DEG 25KT 4042 9033 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Bumgardner
992 
WWUS53 KILX 022215
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
515 PM CDT Thu May 2 2024

ILC057-022230-
/O.CON.KILX.SV.W.0072.000000T0000Z-240502T2230Z/
Fulton-
515 PM CDT Thu May 2 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR CENTRAL FULTON COUNTY...

At 515 PM CDT, a severe thunderstorm was located near Cuba, or 7
miles northwest of Lewistown, moving northeast at 35 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Law enforcement.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe storm will be near...
  Cuba around 520 PM CDT.
  Canton around 535 PM CDT.

Other locations impacted by this severe thunderstorm include Bryant,
Smithfield, Marietta, Fiatt, Bernadotte, Ellisville, and Dunfermline.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4034 9030 4047 9044 4067 9033 4053 8995
      4044 9011
TIME...MOT...LOC 2215Z 225DEG 30KT 4044 9028 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Bumgardner
906 
WWUS53 KILX 022217 CCA
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
517 PM CDT Thu May 2 2024

ILC057-022230-
/O.COR.KILX.SV.W.0072.000000T0000Z-240502T2230Z/
Fulton-
517 PM CDT Thu May 2 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR CENTRAL FULTON COUNTY...

At 516 PM CDT, a severe thunderstorm was located near Ipava, or 8
miles west of Lewistown, moving northeast at 35 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Law enforcement. At 512 pm, law enforcement observed golf 
         ball size hail north of Ipava.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe storm will be near...
  Cuba around 520 PM CDT.

Other locations impacted by this severe thunderstorm include Bryant,
Smithfield, Marietta, Fiatt, Bernadotte, Ellisville, and Dunfermline.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4034 9030 4047 9044 4067 9033 4053 8995
      4044 9011
TIME...MOT...LOC 2215Z 225DEG 30KT 4044 9028 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Bumgardner

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:51 PM CDT, 2 hours 6 minutes earlier. Its key messages:

  • Concern remains for some strong to locally severe storms through sunset, primarily west of I-55.
  • While some quieter periods are expected during the weekend, an active weather pattern re-establishes itself early next week.
Area forecast discussion, May 2, 2:51 PM CDT, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
251 PM CDT Thu May 2 2024

.KEY MESSAGES...

- Concern remains for some strong to locally severe storms through
  sunset, primarily west of I-55.

- While some quieter periods are expected during the weekend, an
  active weather pattern re-establishes itself early next week.

&&

.DISCUSSION...
Issued at 251 PM CDT Thu May 2 2024

Isolated convection has begun to fire early this afternoon near
Peoria, along a subtle surface boundary. Latest SPC mesoanalysis
shows close to 1500 J/kg of surface based CAPE across much of
central Illinois, with steep low level lapse rates of around 8.5
C/km. Already have received some pea size hail reports with the
Peoria cell. On a broader scale, numerous thunderstorms continue
to develop over central Missouri and are traveling northeast. A
general expansion northeast along the Illinois/Iowa border is
expected over the next few hours, with storms becoming numerous
over west central Illinois. Area remains in a Level 1 severe risk
this afternoon and early evening, with some brief wind/hail risks.
High-res models show some general weakening after sunset, though
PoP's will remain high over the eastern half of the forecast area
through about 3-4 am. Timing of the overall system appears to have
sped up though, and rain chances on Friday were significantly
lowered and primarily limited to near/east of I-57.

Overall, the upper air pattern over the coming days has not
changed in the morning model suite. As the upper low over
southern Saskatchewan lifts northeast, a larger low will track
into northern California/Nevada this weekend, before ejecting into
the Plains on Monday. The international models keep the closed
low more or less intact through the period, while the GFS opens it
up for a time. Net effect of this will be periods of showers and
thunderstorms into the middle of next week. There are some signs
of extended drier periods Friday night, and again later in the
weekend, with more of an increase in PoP's as the low moves into
the Plains and gets more wound up. Tuesday remains a period of
concern for potential for strong storms, with a number of European
ensemble members featuring CAPE values upwards of 1500 J/kg.
Overnight CSU machine learning probabilities also highlight
Tuesday as a concern.

Geelhart

&&

.AVIATION...  (For the 18z TAFs through 18z Friday Afternoon)
Issued at 1223 PM CDT Thu May 2 2024

Main concern in the shorter term will be with timing of convective
development. Initial development is expected along the IL/IA
border toward 20-21Z with storms moving east, though some
weakening will take place after 00Z. While some of the heavier
storms may produce some brief MVFR visibility or ceilings,
confidence levels are not high enough yet to introduce a TEMPO
period.

Later on, a more sustained period of ceilings below 3,000 feet
will accompany the cold front following the rain. This should be
moving into KPIA as early as 06-07Z, though not reaching KCMI
until closer to 11-12Z. Morning HREF guidance suggests a 2-3 hour
period of IFR conditions isn't out of the question (30-50%
probability), so this will need to be monitored.

Geelhart

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, May 2, 3:00 PM CDT, 1 hour 57 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
300 PM CDT Thu May 2 2024

ILZ027>031-036>038-040>043-047>051-032000-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Cass-Menard-Scott-Morgan-Sangamon-
300 PM CDT Thu May 2 2024

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Tonight.

Scattered thunderstorms this evening may become severe with hail up
the size quarters and gusty winds up to 60 mph. Additionally, these
storms will bring potential for locally heavy rainfall. Scattered
thunderstorms will likely continue overnight, but are not expected to
remain severe.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Occasional thunderstorms are possible over the weekend and early
next week. The probability for severe weather is low over the
weekend, but it is too early to determine the threat for severe
weather next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 3pm - 9pm cst.

Expected storm motion is toward the east-northeast around 30 mph.

ILZ044>046-052>057-061>063-066>068-071>073-032000-
Piatt-Champaign-Vermilion-Christian-Macon-Moultrie-Douglas-Coles-
Edgar-Shelby-Cumberland-Clark-Effingham-Jasper-Crawford-Clay-
Richland-Lawrence-
300 PM CDT Thu May 2 2024

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and southeast Illinois.

.DAY ONE...Tonight.

Scattered thunderstorms are expected to develop by tonight. The
probability for severe storms is low, but these storms will bring
potential for locally heavy rainfall and occasional cloud-to-ground
lightning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Occasional thunderstorms are possible over the weekend and early
next week. The probability for severe weather is low over the
weekend, but it is too early to determine the threat for severe
weather next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

MJA

In the hours before

Special weather statement, May 2, 2:40 PM CDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Lincoln IL
240 PM CDT Thu May 2 2024

ILZ030-031-022030-
Marshall-Woodford-
240 PM CDT Thu May 2 2024

...A STRONG THUNDERSTORM WILL IMPACT EASTERN MARSHALL AND NORTH
CENTRAL WOODFORD COUNTIES THROUGH 330 PM CDT...

At 239 PM CDT, Doppler radar was tracking a strong thunderstorm near
Washburn, or 8 miles east of Chillicothe, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Metamora, Toluca, Washburn, Wenona, Varna, Cazenovia, Rutland, La
Rose, Lake Wildwood, Low Point, and Marshall County Airport.

This includes Interstate 39 between mile markers 29 and 40.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4109 8904 4093 8905 4079 8935 4090 8948
      4111 8930 4110 8907
TIME...MOT...LOC 1939Z 228DEG 28KT 4088 8933

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Bumgardner
Local storm report, May 2, 2:57 PM CDT, 2 hours before
Preliminary Local Storm Report
National Weather Service Lincoln IL
257 PM CDT Thu May 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     Hail             2 SE Peoria Heights     40.72N 89.56W
05/02/2024  M1.00 Inch       Peoria             IL   Trained Spotter

&&
Local storm report, May 2, 2:59 PM CDT, 1 hour 58 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
259 PM CDT Thu May 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     Hail             Washburn                40.92N 89.29W
05/02/2024  M1.00 Inch       Woodford           IL   Emergency Mngr

&&
Special weather statement, May 2, 3:42 PM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Lincoln IL
342 PM CDT Thu May 2 2024

ILZ028-029-022115-
Peoria-Stark-
342 PM CDT Thu May 2 2024

...A STRONG THUNDERSTORM WILL IMPACT WESTERN MARSHALL...SOUTHEASTERN
STARK...SOUTHEASTERN KNOX AND NORTHWESTERN PEORIA COUNTIES THROUGH
415 PM CDT...

At 342 PM CDT, Doppler radar was tracking a strong thunderstorm over
Brimfield, or 15 miles northwest of Peoria, moving northeast at 30
mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Wyoming, Princeville, Dunlap, Brimfield, Edelstein, Laura, Duncan,
Lawn Ridge, and Monica.

This includes Interstate 74 between mile markers 68 and 77.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4092 8954 4077 8990 4085 8999 4091 8999
      4110 8984
TIME...MOT...LOC 2042Z 223DEG 28KT 4085 8987

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Bumgardner
Local storm report, May 2, 4:48 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
448 PM CDT Thu May 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0429 PM     Hail             London Mills            40.71N 90.27W
05/02/2024  M0.88 Inch       Fulton             IL   Emergency Mngr

            Lots of penny to nickel size hail.

&&

Geelhart
Local storm report, May 2, 4:49 PM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
449 PM CDT Thu May 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     Hail             2 E London Mills        40.71N 90.23W
05/02/2024  M0.88 Inch       Fulton             IL   Emergency Mngr

&&

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 2:40 PM CDTSpecial Weather StatementILXMarshall50 min
May 2, 3:42 PM CDTSpecial Weather StatementILXPeoria33 min
May 2, 3:50 PM CDTSevere Thunderstorm WarningILXMarshall, Peoria, Stark25 min
May 2, 4:01 PM CDTSevere Thunderstorm WarningILXFulton, Knox34 min
May 2, 4:14 PM CDTSevere Thunderstorm WarningILXMarshall, Peoria, Stark30 min
May 2, 4:31 PM CDTSevere Thunderstorm WarningILXFulton, Knox, Peoria31 min
May 2, 4:37 PM CDTSevere Thunderstorm WarningILXFulton, Schuyler23 min
May 2, 4:55 PM CDTSevere Thunderstorm WarningILXFulton, Schuyler35 min
May 2, 5:27 PM CDTSevere Thunderstorm WarningILXFulton, Peoria, Schuyler48 min
May 2, 5:45 PM CDTSevere Thunderstorm WarningILXFulton, Knox, Peoria45 min
May 2, 6:24 PM CDTSevere Thunderstorm WarningILXMarshall22 min
May 2, 6:45 PM CDTAreal Flood AdvisoryILXFulton, Schuyler3 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.